Alert archive / Colorado / Tornado Warnings in 2008
Tornado Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 23, 2008, 4:49 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 4:49 PM MDT (22:49 UTC)
- Expired
- Apr 23, 2008, 5:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 4:50 PM MDT | HAIL 1 | 6 E Kirk, CO | BROKEN TREE BRANCHES |
| Apr 23, 5:01 PM MDT | HAIL 0.88 | 4 E Vernon, CO | |
| Apr 23, 5:40 PM MDT | HAIL 1 | 7 Ene Kirk, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 1:25 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 232249 TORGLD COC063-125-232345- /O.NEW.KGLD.TO.W.0005.080423T2249Z-080423T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 449 PM MDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... EXTREME NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO... * UNTIL 545 PM MDT * AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHEAST OF KIRK...MOVING NORTH AT 29 MPH. * THE TORNADO WILL BE NEAR... KIRK AROUND 455 PM MDT... 8 MILES EAST OF HEARTSTRONG AROUND 540 PM MDT... 6 MILES WEST OF VERNON AROUND 545 PM MDT... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. HAIL UP TO GOLFBALL SIZE IS ALSO POSSIBLE WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4004 10256 3999 10205 3955 10226 3957 10270 TIME...MOT...LOC 2249Z 193DEG 25KT 3957 10254 $$ JRM
3 follow-up statements
000
WWUS53 KGLD 232319
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED APR 23 2008
COC063-125-232345-
/O.CON.KGLD.TO.W.0005.000000T0000Z-080423T2345Z/
KIT CARSON CO-YUMA CO-
519 PM MDT WED APR 23 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTH
CENTRAL YUMA AND EXTREME NORTH CENTRAL KIT CARSON COUNTIES...
AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF
KIRK...MOVING NORTHEAST AT 17 MPH.
THE TORNADO WILL BE NEAR...
IDALIA AROUND 545 PM MDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3982 10213 3970 10220 3964 10221 3960 10224
3958 10224 3955 10226 3957 10269 3995 10246
TIME...MOT...LOC 2319Z 231DEG 15KT 3958 10250
$$
JRM000
WWUS53 KGLD 232326
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT WED APR 23 2008
COC063-125-232345-
/O.CON.KGLD.TO.W.0005.000000T0000Z-080423T2345Z/
KIT CARSON CO-YUMA CO-
525 PM MDT WED APR 23 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTH
CENTRAL YUMA AND EXTREME NORTH CENTRAL KIT CARSON COUNTIES...
AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF
KIRK...MOVING NORTHEAST AT 17 MPH.
THE TORNADO WILL BE NEAR...
IDALIA AROUND 545 PM MDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. STRONG WINDS
WILL CREATE AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3983 10252 3974 10220 3967 10221 3964 10221
3960 10224 3958 10224 3955 10226 3957 10269
TIME...MOT...LOC 2325Z 231DEG 15KT 3959 10247
$$
JRM000
WWUS53 KGLD 232338
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT WED APR 23 2008
COC063-125-232348-
/O.EXP.KGLD.TO.W.0005.000000T0000Z-080423T2345Z/
KIT CARSON CO-YUMA CO-
538 PM MDT WED APR 23 2008
...THE TORNADO WARNING FOR SOUTH CENTRAL YUMA AND EXTREME NORTH
CENTRAL KIT CARSON COUNTIES WILL EXPIRE AT 545 PM MDT/645 PM CDT/...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3983 10252 3974 10220 3967 10221 3964 10221
3960 10224 3958 10224 3955 10226 3957 10269
TIME...MOT...LOC 2338Z 231DEG 15KT 3962 10242
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 23, 2:58 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 23, 2:58 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT WED APR 23 2008 .DISCUSSION... 148 PM MDT WED APR 23 2008 MAIN FORECAST CONCERN IS THE POTENTIAL OF THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT. VERY MOIST LOW LEVEL SOUTH TO SOUTHEAST FLOW IS BRINGING DEWPOINTS IN THE 50S AND LOWER 60S. A DRYLINE ALONG THE FRONT RANGE IS BEGINNING TO MOVE EAST INTO THE PLAINS. CONVECTION FIRING UP OVER SOUTHEAST COLORADO IS EXPECTED TO CONTINUE AND MOVE INTO THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS. WITH HIGH CAPE VALUES AND SHEAR THAT IS INCREASING THROUGH THE EVENING...THERE WILL A POSSIBILITY OF SOME SUPERCELL THUNDERSTORMS DEVELOPING. THESE STORMS WILL PROPAGATE TO THE NORTHEAST ACROSS THE TRI-STATE REGION...DIMINISHING OVERNIGHT AS THE UPPER SHORT WAVE TROUGH LIFTS OUT ACROSS THE HIGH PLAINS. THERE WILL BE ANOTHER COUPLE SHORT WAVE TROUGHS MOVING ACROSS THE REGION THURSDAY EVENING AND AGAIN SATURDAY EVENING AS THE UPPER SOUTHWEST FLOW TRANSITIONS INTO NORTHWEST FLOW. AS A RESULT...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TOMORROW EVENING WITH A CHANCE OF SHOWERS SATURDAY EVENING. DO NOT CURRENTLY HAVE THUNDERSTORMS IN THE FORECAST ON SATURDAY EVENING AS TEMPERATURES ARE COOL AND MOISTURE IS MORE LIMITED. EXPECT DRY CONDITIONS AND WARMER TEMPERATURES WITH HIGHS IN THE 70S AGAIN DURING THE FIRST PART OF NEXT WEEK AS THE AMPLIFYING RIDGE OVER THE WESTERN U.S. MOVES OVER THE ROCKIES AND HIGH PLAINS. LOCKHART && .AVIATION... 525 AM MDT WED APR 23 2008 CONDITIONS AT THE KGLD TAF SITE WILL BE VFR FOR THE REMAINDER OF TODAY WITH MVFR CONDITIONS IN LOWER CEILINGS DEVELOPING AFTER 03Z AND PERSISTING THROUGH 12Z. CONDITIONS AT THE KMCK TAF SITE WILL REMAIN MVFR THROUGH 12Z...IMPROVING AFTER 15Z. SOUTH WINDS OF 15 TO 20 MPH WILL GUST TO 30 MPH BEFORE DECREASING AFTER 06Z TONIGHT. THERE IS ALSO THE POSSIBILITY OF SCATTERED THUNDERSTORMS DEVELOPING BETWEEN 21 AND 03Z...DIMINISHING AFTER 06Z. LOCKHART && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Apr 23, 10:37 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT WED APR 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT WED APR 23 2008 /1137 AM CDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF HIGHWAY 27 BY THE MID AFTERNOON HOURS ASSOCIATED WITH AN UPPER LEVEL WEATHER DISTURBANCE MOVING NORTHEAST ACROSS THE AREA. CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL WILL BE THE MAIN THREATS WITH STRONGER STORMS. BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NORTH-SOUTH ORIENTED DRYLINE SITUATED IN COLORADO NEAR LIMON. THUNDERSTORMS WILL THEN MOVE TOWARD THE COLORADO-KANSAS BORDER EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN DEVELOP IN THE AREA THURSDAY AFTERNOON AND EVENING. MOST ACTIVITY WILL BE NORTH OF A KIRK COLORADO TO OAKLEY KANSAS LINE DURING THE AFTERNOON AND EVENING HOURS. A FEW THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT ACROSS EASTERN COLORADO AND EXTREME WESTERN KANSAS. 24
In the hours before
Special weather statement, Apr 23, 3:49 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT WED APR 23 2008 KSZ004-232215- NORTON- 449 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF REAGER...AND MOVING NORTH AT 31 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JRM
Local storm report, Apr 23, 3:58 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HIGH SUST WINDS 1 E EDSON 39.33N 101.52W
04/23/2008 E0 MPH SHERMAN KS LAW ENFORCEMENT
DIRT REDUCING VISIBLITY TO 1/8 OF A MILE DUE TO HIGH
WINDS ALONG I-70 NEAR MILE POST 28.
&&
KBURTISLocal storm report, Apr 23, 4:04 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 3 N STRATTON 39.35N 102.60W
04/23/2008 E0.88 INCH KIT CARSON CO PUBLIC
&&
BLMLocal storm report, Apr 23, 4:09 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HIGH SUST WINDS 1 E EDSON 39.33N 101.52W
04/23/2008 E50.00 MPH SHERMAN KS LAW ENFORCEMENT
DIRT REDUCING VISIBLITY TO 1/8 OF A MILE DUE TO HIGH
WINDS ALONG I-70 NEAR MILE POST 28.
&&
KBURTISLocal storm report, Apr 23, 4:45 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND DMG GOODLAND 39.35N 101.71W
04/23/2008 SHERMAN KS LAW ENFORCEMENT
1 TREE BLOWN DOWN ON CHERRY STREET.
&&
KBURTISLocal storm report, Apr 23, 4:46 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 6 E KIRK 39.62N 102.49W
04/23/2008 E1.50 INCH YUMA CO TRAINED SPOTTER
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:04 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 17 min |
| Apr 23, 4:16 PM MDT | Tornado Warning | GLD | Kit Carson | 59 min |
| Apr 23, 4:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 65 min |
| Apr 23, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 22 min |
| Apr 23, 5:50 PM MDT | High Wind Warning | GLD | Cheyenne, Kit Carson | 3 hr |
| Apr 23, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
Nearby
Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.